Nausea and Vomiting
Very common. Often calms down as your body adjusts to the new or increased dose.
Why it happens
Nausea usually shows up for a few days after a new dose and can slink away once your body adjusts. Sometimes nausea is a signal that we are backed up and we need to take action to avoid compacting the colon.
How to prevent it
You can’t really prevent it. It’s a “when,” not “if,” you will experience some nausea, but our individual experiences will vary.
How to treat it
Start with simple shit like mint and ginger teas, sucky candies, or gum. Keep saltines around and make sure you don't sit too long on an empty stomach. To prevent constipation and colon blockage, add fiber supplements and probiotics.
When to call a doctor
If you are unable to keep down any food or liquids for more than 48 hours, call your doctor. Some people use a prescription anti-nausea medicine to help with the queasiness during transition weeks. If the vomiting is really bad after a couple of days, you risk dehydration and might need IV fluids and electrolytes, so don’t be afraid to call your doctor and let them know what is going on.
When to go to the ER
- Inability to swallow or breathe.
- Severe, persistent vomiting (dehydration).
- Severe abdominal pain that makes you curl into a ball.
- Thoughts of self-harm or suicide.
- If you feel like you are having a medical emergency.
None of this is medical advice. It is educational material drawn from FAT BITCH: Killing the Willpower Myth by Cat Clark, and it does not replace your prescriber, your pharmacist, or your actual doctor. If something here does not match what your care team told you, go with your care team and bring this along to the conversation.